Hail, Thayer
- When
- August 31, 4:26 PM CST
- Where
- Thayer County, Chester
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.020, -97.620
As a cold front advanced into southeast portions of South Central Nebraska on this late Tuesday afternoon, a narrow, broken corridor of strong to severe storms flared up along the boundary, primarily impacting Thayer County. These storms developed in a very moist and unstable airmass featuring around 3500 J/kg mixed-layer CAPE, along with around 30 knots of deep-layer vertical shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
As a cold front advanced into southeast portions of South Central Nebraska on this late Tuesday afternoon, a narrow, broken corridor of strong to severe storms flared up along the boundary, primarily impacting Thayer County. These storms developed in a very moist and unstable airmass featuring around 3500 J/kg mixed-layer CAPE, along with around 30 knots of deep-layer vertical shear. There were a few reports of hail up the size of half dollars in the Alexandria area. In addition, torrential rainfall up to 4 inches was measured in Chester along the Nebraska and Kansas state line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 4:25 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 525 PM CDT TUE AUG 31 2010 .DISCUSSION...UPDATED THE ZONE FORECAST TO INCLUDE WATCH INFORMATION IN NORTH CENTRAL KANSAS. && .PREV DISCUSSION... /ISSUED 331 PM CDT TUE AUG 31 2010/ SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. FOCUS REMAINS ON CHCS FOR TSTMS. THE PATTERN ALOFT FEATURED A RIDGE ACROSS THE GULF COAST STATES...SOUTHWEST FLOW ACROSS THE PLAINS...WITH A TROUGH ALONG THE NORTHERN/CENTRAL ROCKIES. WATER VAPOR IMAGERY REVEALS A SUBTROPICAL MOISTURE PLUME HAS BEGUN TO WORK ITS WAY NORTHWARD INTO NORTHERN KANSAS AND SOUTHEAST NEBRASKA EARLY THIS AFTN...WHILE AT THE SURFACE A COLD FRONTAL BOUNDARY WAS LOCATED JUST TO THE SOUTH OF A LINE FROM YORK TO PHILLIPSBURG. AHEAD OF THE FRONT...TEMPS HAVE CLIMBED TO THE UPPER 80S/LOW 90S WITH DPS IN THE UPPER 60S TO THE LOWER 70S. IN CONTRAST...BEHIND THE FRONT...TEMPERATURES HAVE FALLEN BACK TO THE 70S WITH DPS IN THE 50S THE LOWER 60S. LAPS DATA SHOWS SURFACE BASED INSTABILITY OF ROUGHLY 2500 J/KG TO 3000 J/KG ACROSS OUR EAST/SOUTHEAST CWA...AND MODELS INDICATE SHEAR VALUES ALONG/AHEAD OF THE FRONT AROUND 30KTS. HAVE BEEN CONTINUING TO WATCH THE PROGRESSION OF THE FRONT AS LOCATIONS BEHIND THE BOUNDARY WILL SEE DWINDLING OPPORTUNITY FOR CONVECTION...WHILE CHCS FOR STORMS ARE STILL FAIR GAME ALONG AND AHEAD OF THE BOUNDARY. AS IT STANDS AND IN TIMING OUT THE FRONT...OUR SOUTHEAST CWA STILL WILL BE THE FAVORED AREA FOR CONVECTION AND THE POTENTIAL FOR SEVERE WEATHER THIS EVENING BEFORE THE FRONT MOVES THROUGH. THE PRIMARY HAZARDS FROM THE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THEN OVERNIGHT...MODELS ARE NOT CONSISTENT ON WHETHER OR NOT CONVECTION WHICH DEVELOPS ALONG THE LEE OF THE ROCKIES THIS EVENING WILL HOLD TOGETHER AND ROLL EASTWARD LATE TONIGHT/EARLY WEDNESDAY. IN ADDITION...AN INCREASING LLVL JET OVER THE MID LEVEL BOUNDARY MAY ALSO FOCUS CONVECTION...HOWEVER THE ORIENTATION OF THE JET IS TOWARD THE MISSOURI RIVER AND THIS ACTIVITY SHOULD FOCUS TO OUR EAST. ELEVATED INSTABILITY PROGS TONIGHT ARE NEAR 1000 J/KG TO 1500 J/KG AND ON WEDNESDAY MUCAPES ARE ALSO PROGGED NEAR 2000 J/KG WITH DEEP LAYER SHEAR OF 30 TO 40KTS. REMNANT CONVECTION FM HIGH PLAINS DEVELOPMENT MAY REACH OUR CWA EARLY WEDNESDAY...WITH REDEVELOPMENT POSSIBLE IN ISENTROPIC LIFT ON THE 315K SURFACE AHEAD OF THE MID LEVEL WAVE...AND INCREASING UPPER DYNAMICS WITH PROGRESSING WAVE...100KT JET NOSING SOUTH FM THE NORTHERN ROCKIES. HAVE MAINTAINED POPS GENERALLY AS THEY WERE AS CONFIDENCE IS NOT HIGH ENOUGH TO RAISE OR LOWER THEM GIVEN THE DIFFERENCES IN THE MODELS. LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERN LIES WITH TEMPERATURES. MODELS IN PRETTY GOOD AGREEMENT AT THE START OF THE LONG TERM PERIOD...SHOWING THE NORTHERN AND CENTRAL PLAINS REMAINING UNDER THE INFLUENCE OF A TROUGH ASSOCIATED WITH A LOW PRESSURE SYSTEM CROSSING SRN CANADA...WHILE RIDGING REMAINS ALONG BOTH COASTS. COUPLE OF STORIES FOR THURSDAY...ONE BEING WITH THE CONTINUED EASTWARD PROGRESS OF THIS UPPER LEVEL TROUGH...AND WHILE THE FIRST HALF OF THE DAY WILL SEE MORE IN THE WAY OF CLOUDS AND POSSIBLY EVEN A FEW SHOWERS AROUND THE REGION...EXPECTING THAT MAIN AREAS OF PRECIP WILL BE OUTSIDE OF THE CWA SO KEPT THE FORECAST DRY. BY EVENING...BEST FORCING ASSOCIATED WITH THE TROUGH WILL BE WELL EAST OF THE CWA...IMPACTING THE KS/MO/IA/WI/MN AREAS. THE OTHER ISSUE FOR THE DAY WILL BE WITH A FRONTAL PASSAGE...AND THE RESULTING WINDS AND COOLER/DRIER AIR. AT 12Z THURSDAY...THERE IS GOOD AGREEMENT SHOWING THE COLD FRONT BASICALLY DRAPED THROUGH IN A SW/NE ORIENTATION THROUGH THE MIDDLE OF THE CWA. BY MIDDAY...THIS FRONT IS EXPECTED TO BE ON THE VERY SERN FRINGE OF THE CWA OR BE OUTSIDE. MODELS HAVE COME INTO BETTER AGREEMENT SHOWING GOOD PRESSURE RISES...SO EXPECTING THAT AT LEAST A PORTION OF THE LATE MORNING/EARLY TO MID AFTERNOON HOURS WILL SEE SOME PRETTY GUSTY NORTH/NORTHWEST WINDS...AND DID TREND SPEEDS UP APPROACHING ADV CRITERIA...SO IT WILL BE SOMETHING TO MONITOR IN SUBSEQUENT SHIFTS. GETTING INTO THURSDAY NIGHT AND FRIDAY...THE DRY FORECAST CONTINUES...WITH MORE AMPLIFIED NORTHWESTERLY FLOW DEVELOPING IN THE UPPER LEVELS ACROSS THE PLAINS AS LOW PRESSURE DEEPENS OVER THE GREAT LAKES REGION AND RIDGING BUILDS FURTHER NORTH ACROSS THE ROCKIES. AT THE SFC...HIGH PRESSURE CONTINUES TO SETTLE INTO THE REGION BEHIND THE COLD FRONT...BRINGING DIMINISHING WINDS. MAIN CHANGES MADE TO THURSDAY NIGHT/FRIDAY WERE TO TAPER BACK FRIDAY HIGHS SOME INTO GENERALLY THE MID/UPPER 70S...AND TO TREND BACK DEW POINTS MORE INTO THE 40S WITH MODELS IN GOOD AGREEMENT WITH THIS DRIER AIRMASS. ACTUALLY WONT BE TOO SURPRISED IF DEW POINTS /AT LEAST FOR A PERIOD OF TIME/ NEED TO BE TAPERED BACK EVEN MORE. THROUGH THE WEEKEND...NO SIGNIFICANT CHANGES EXPECTED...WITH NO PRECIPITATION FORECAST. UPPER LEVEL FLOW REMAINS GENERALLY NORTHWESTERLY BUT BECOMES A BIT MORE ZONAL TOWARD THE END OF THE WEEKEND AS THE PATTERN DEAMPLIFIES WITH THE LOW PRESSURE SYSTEM MOVING FURTHER N/NE AND ANOTHER SYSTEM MOVING ONTO THE PAC NW. SFC HIGH PRESSURE CONTINUES TO SLIDE TO THE EAST WITH A TROUGH DEVELOPING ALONG THE HIGH PLAINS...BRINGING MORE SOUTHERLY WINDS TO THE CWA. TEMPERATURES ALSO BEGIN WARMING...AND BY SUNDAY AM EXPECTING HIGHS BACK INTO THE MID 80S/LOWER 90S. INTO EARLY NEXT WEEK...UPPER LEVEL FLOW GRADUALLY SHIFTS FROM ZONAL ON MONDAY TO MORE SOUTHWESTERLY INTO TUESDAY AS THE PAC NW LOW/TROUGH DIGS FURTHER SOUTH ALONG THE WEST COAST AND THE RIDGE AXIS SLIDES TO THE EAST OF THE CWA. MODELS ARE HINTING AT ANOTHER POSSIBLE FRONTAL PASSAGE ON TUESDAY...BUT DECIDED TO KEEP DRY WITH THERE STILL SOME UNCERTAINTIES BETWEEN MODELS WITH TIMING/LOCATION AND IT BEING DAY 7. KEPT HIGH TEMPERATURES GENERALLY IN THE MID 80S TO LOWER 90S. AVIATION...18Z TAF. A COLD FRONTAL BOUNDARY HAS JUST PASSED KGRI...AND WINDS HAVE SHIFTED TO THE NORTHWEST BEHIND THE BOUNDARY. A NORTHERLY WIND COMPONENT IS EXPECTED THROUGH TONIGHT...THEN WINDS MAY BECOME MORE VARIABLE AT TIMES ON WEDNESDAY WITH THE CHC OF SHRA/TSRA. WITH THE FRONTAL BOUNDARY NOW THRU KGRI...CHCS FOR TSTMS HAVE DECREASED FOR THIS EVENING/TONIGHT BUT CARRY INTO WEDNESDAY AS A SHORTWAVE TROUGH MOVES THROUGH. CLOUD CEILINGS BEHIND THE BOUNDARY RANGE FROM 2-3K FEET AND HAVE KEPT CLOUD HEIGHTS AROUND 2500FT FOR THE MOST PART...BUT THIS MAY VARY BY AROUND 1000FT THRU THE DURATION OF THE TAF PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && HEINLEIN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 344 PM CDT TUE AUG 31 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 344 PM CDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS EVENING SOUTH OF A LINE FROM YORK TO PHILLIPSBURG...ALONG AN ADVANCING COLD FRONTAL BOUNDARY. SEVERE STORMS ARE POSSIBLE WHICH MAY PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH MAY ALSO OCCUR. ADDITIONAL THUNDERSTORMS ARE FORECAST DURING THE OVERNIGHT HOURS ACROSS THE ENTIRE OUTLOOK AREA. A STRONG TO SEVERE STORM MAY OCCUR AND PRODUCE DIME TO QUARTER SIZE HAIL...AND 50 TO 60 MPH WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM CHANCES CONTINUE ACROSS THE OUTLOOK AREA WEDNESDAY AND WEDNESDAY NIGHT. CONDITIONS WILL AGAIN BE SUPPORTIVE OF SOME STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS...AND SOME LOCALLY HEAVY RAIN MAY POSE SOME ADDITIONAL FLOODING CONCERNS. STRONG NORTHWEST WINDS OF 25 TO 30 MPH AND GUSTS NEAR 40 MPH ARE FORECAST THURSDAY...FOLLOWING THE PASSAGE OF ANOTHER COLD FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR LOCATIONS SOUTH OF A LINE FROM YORK NEBRASKA TO PHILLIPSBURG KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 451 PM CDT TUE AUG 31 2010 KSZ006-007-018-019-312230- JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS- 451 PM CDT TUE AUG 31 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL... NORTHEASTERN OSBORNE...SOUTHERN JEWELL AND SOUTHEASTERN SMITH COUNTIES UNTIL 530 PM CDT... AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OSBORNE...OR 29 MILES WEST OF BELOIT... MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNS... CAWKER CITY... IONIA... JEWELL... MANKATO... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3986 9825 3967 9805 3934 9863 3947 9878 TIME...MOT...LOC 2151Z 230DEG 28KT 3946 9862 HEINLEIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
456 PM CDT TUE AUG 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL OSBORNE 39.44N 98.70W
08/31/2010 E0.88 INCH OSBORNE KS LAW ENFORCEMENT
NICKEL SIZE HAIL STARTED AROUND 450PM
&&
PFANNKUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT TUE AUG 31 2010
NEZ087-312300-
THAYER NE-
521 PM CDT TUE AUG 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THAYER COUNTY UNTIL
600 PM CDT...
AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESTER...OR 30 MILES NORTH OF CONCORDIA...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HUBBELL...
GILEAD...
ALEXANDRIA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3999 9740 4000 9770 4001 9772 4033 9736
4026 9735 4002 9735
TIME...MOT...LOC 2221Z 225DEG 19KT 4001 9756
HEINLEINThe Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
3 hail, 1 heavy rain. Local standard time, as filed.
Rainfall total was 4 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255437, 255438, 255439, 255440.